MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSTD0620
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578); Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/31/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The embolization coil was intact with its pusher assembly and had offset coil winds.Conclusions: evaluation of the first evaluated smart coil revealed that the embolization coil winds were offset.If the introducer sheath is not properly aligned inside the hub of the microcatheter prior to advancement, damage such as this may occur.While advancing the smart coil through a demonstration microcatheter, resistance was encountered as the embolization coil began to take shape inside the hub of the microcatheter.The smart coil could not be advanced any further.Evaluation of the second evaluated smart coil revealed that the embolization coil winds were offset and the smart coil was able to be advanced through the microcatheter.If the introducer sheath is not properly aligned inside the hub of the microcatheter prior to advancement, damage such as offset coil winds may occur.The smart coil was able to be advanced completely through the demonstration catheter and out of the distal tip without an issue.These offset coil winds likely contributed to the reported resistance.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-01293.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils).During the procedure, while attempting to advance a smart coil into an access sheath, the physician experienced resistance and the smart coil became stuck at the distal tip of its introducer sheath and would not enter the access sheath; therefore, it was removed.It was reported that the same issue occurred with another smart coil.The procedure was completed using additional coils and the same access sheath.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7652776
Report Number3005168196-2018-01294
Device Sequence Number1652423
Product Code HCG
UDI-Device Identifier00814548014678
UDI-Public00814548014678
Combination Product (Y/N)N
Initial Reporter StateID
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/31/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date01/02/2021
Device Catalogue Number400SMTSTD0620
Device Lot NumberF67153
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/19/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/31/2018
Initial Report FDA Received Date06/29/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1